Vermont, 2006

Heat in Vermont, August 2, 2006

August 2, 2006 · NWS BTV · 7 events in 7 counties and zones

The "heat ridge" that delivered some of the warmest combined heat and humidity in years to all of Vermont on the 1st, shifted across central and southern Vermont on the 2nd, as a cold front drifted into northern Vermont. Afternoon heat indices reached 100 to 105 degrees in central and southern Vermont due to temperatures in the 90s and dewpoints in the lower to middle 70s.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

The "heat ridge" that delivered some of the warmest combined heat and humidity in years to all of Vermont on the 1st, shifted across central and southern Vermont on the 2nd, as a cold front drifted into northern Vermont. Afternoon heat indices reached 100 to 105 degrees in central and southern Vermont due to temperatures in the 90s and dewpoints in the lower to middle 70s. Some observed maximum temperatures on the 2nd included; Union Village at 97 degrees, Rutland at 95 degrees, Springfield at 94 degrees, Cornwall at 93 degrees, Middlebury and Northfield at 92 degrees, Montpelier at 91 degrees and North Clarendon at 90 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 2, 10:21 AM EST, 39 minutes earlier.

Area forecast discussion, Aug 2, 10:21 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1121 AM EDT WED AUG 2 2006

.SHORT TERM /REST OF TODAY/...
UPDATED ZONES/GRIDS SENT OUT WITH A FEW FIRST PERIOD CHANGES.
SHWRS/THNDSTRMS WHICH MOVED ACRS MUCH OF NRN VT OVRNGHT EXITED
RGN EARLY TDY. LATEST STLT PICS INDICATING PARTLY SUNNY SKIES ACRS
ENTIRE FA...ALTHO CLOUDS AND SHWRS ARE APRCHG ST LWR VLY. TEMPS
ALREADY WELL INTO 80S IN MANY LOCATIONS...WITH DWPTS IN 70S.
BASED ON CURRENT READINGS AND EXPECTATION OF AT LEAST PARTIAL
SUNSHINE INTO MID PM ACRS CHMPLN VLY AND REST OF VT...HAVE RAISED
MAX TEMPS A BIT...WHICH RESULTS IN HEAT INDEX VALUES A BIT OVER
100 FOR MUCH OF CHMPLN AND LWR CT VLY. THEREFORE...HAVE ISSUED
HEAT ADVISORIES FOR THESE AREAS. NEXT PROBLEM WILL BE SVR WX
THREAT. WITH APRCH OF SHRTWV FROM NRN GRTLKS...AND CDFNT DEPRESSING
SOUTH FROM SRN CANADA...EXPECT AN INCR IN CONVECTION THIS
PM...ESPEC NRN ZONES. HIGH INSTABILITY COUPLED WITH MDT TO STRONG
SHEAR COULD RESULT IN SOME STORMS BCMG STG/SVR LATER TDY...WITH
WIND DAMAGE THE MAIN THREAT. IN ADDITION...HIGH PWS COUPLED WITH
LOCALLY HVY RAINFALL PAST COUPLE OF NIGHTS...AND POSSIBILITY OF
WDSPRD SHWRS/STORMS TONIGHT WILL INCREASE THREAT OF FLASH
FLOODING.

&&

.PREV DISCUSSION...
 /ISSUED 516 AM EDT WED AUG 2 2006/

SHORT TERM /TODAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE FORECAST
AREA AT THIS TIME MOVING EAST. FRONTAL BOUNDARY TO MOVE INTO THE
NORTHERN PORTION OF THE FORECAST AREA THIS AFTERNOON WILL BE THE
FOCUS FOR MORE CONVECTION TO DEVELOP ACROSS THE REGION. SPC HAS AREA
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT...AS
DEEP WESTERLY FLOW AND 35 TO 45 KNOTS OF DEEP SHEAR WILL BE
SUPPORTIVE FOR DEVELOPMENT OF ANY SEVERE THUNDERSTORMS ACROSS THE
REGION THIS AFTERNOON AND TONIGHT. WILL GO WITH CHANCE POPS THIS
MORNING ACROSS NORTHERN ZONES...AND WILL LEAVE SOUTH CENTRAL VERMONT
DRY THIS MORNING. WILL GO WITH LIKELY POPS THIS AFTERNOON AS FRONTAL
SYSTEM MOVES INTO THE REGION...EXCEPT CHANCE POPS ACROSS SOUTH
CENTRAL VERMONT. WILL ALSO INCLUDE ENHANCED WORDING FOR GUSTY WINDS
AND HEAVY RAINFALL THIS AFTERNOON.

MODELS SHOW LOW PRESSURE AREA TO MOVE EAST FROM THE GREAT LAKES
TONIGHT AND ACROSS THE NORTHERN PORTION OF THE FORECAST AREA
TONIGHT. WILL GO WITH LIKELY POPS FOR SHOWERS AND THUNDERSTORMS
TONIGHT...EXCEPT CHANCE POPS ACROSS SOUTH CENTRAL VERMONT TONIGHT.
HAVE ALSO INCLUDED ENHANCED WORDING FOR GUSTY WINDS AND HEAVY
RAINFALL TONIGHT.

ON THURSDAY...HAVE INCLUDED A CHANCE OF MORNING SHOWERS AND
THUNDERSTORMS. COLD FRONT TO MOVE SOUTH OF THE REGION BY THURSDAY
AFTERNOON...SO WILL GO WITH DRY WEATHER FROM THURSDAY AFTERNOON
INTO THURSDAY NIGHT.

RIDGE OF HIGH PRESSURE TO BUILD EAST FROM THE GREAT LAKES THURSDAY
NIGHT WITH FAIR AND DRY WEATHER EXPECTED ON FRIDAY AND SATURDAY.

HAVE USED A BLEND OF THE MOS GUIDANCE FOR MAX AND MIN TEMPERATURES
TODAY THROUGH FRIDAY.

LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
NO CHANGES WERE MADE TO THE EXTENDED FORECAST AT THIS TIME.

AVIATION...
COND AT ALL SITES WILL MAINLY VARY FROM VFR TO MVFR DUE TO FG/HZ
REDUCING VSBY. SOME SCT TS AFT 17Z BECM MORE WIDESPREAD AFT 22Z TO
IFR/LIFR COND WITH +RA. WINDS SSW THRU 18Z 5 TO 15 KTS BECM LGT
VAR/N AS STORMS MV THRU THIS AFTERNOON/EVENING. SOME HIR TRRN OBSCD
IN HZ/RA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HEAT ADVISORY FOR VTZ001-002-005-009>012 UNTIL 4 PM WEDNESDAY.
NY...HEAT ADVISORY FOR NYZ028-035 UNTIL 4 PM WEDNESDAY.
&&

SHORT TERM...RJS
Hazardous weather outlook, Aug 2, 4:19 AM EST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
519 AM EDT WED AUG 2 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-030930-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
519 AM EDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...AS WELL
AS CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL PERSIST TODAY THROUGH TONIGHT ACROSS
THE NORTH COUNTRY. THERE IS THE POTENTIAL FOR STRONG THUNDERSTORMS
DURING THIS TIME...SOME WHICH MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL SYSTEM WILL PUSH THROUGH THE AREA ON THURSDAY...BRINGING
THE CHANCE FOR MORE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION IS ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 8:30 AM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
930 AM EDT WED AUG 2 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-021530-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
930 AM EDT WED AUG 2 2006

...SCATTERED STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS THE NORTH
COUNTRY THIS AFTERNOON INTO THIS EVENING...

A VERY MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE ACROSS VERMONT
AND NORTHERN NEW YORK. AMPLE DAYTIME HEATING...WITH TEMPERATURES
CLIMBING TO AROUND 90 DEGREES IN THE CHAMPLAIN VALLEY...THE ST.
LAWRENCE VALLEY...AND PORTIONS OF THE UPPER CONNECTICUT
VALLEY...WILL CONTRIBUTE TO MODERATE INSTABILITY BY EARLY
AFTERNOON. IN ADDITION...AN UPPER LEVEL DISTURBANCE...EXTENDING THIS
MORNING FROM SOUTHWESTERN QUEBEC PROVINCE TO NEAR LAKE
ONTARIO...WILL CONTINUE TO MOVE EASTWARD. AS THE AIR MASS
CONTINUES TO DESTABILIZE...THIS UPPER-LEVEL FEATURE WILL LIKELY
AID IN THUNDERSTORM DEVELOPMENT BY MID TO LATE AFTERNOON AS IT
MOVES INTO THE REGION. ALSO...VERTICAL SHEAR IS MODERATELY STRONG
AND SHOULD CONTRIBUTE TO THUNDERSTORM ORGANIZATION AND INTENSITY.

ENVIRONMENTAL CONDITIONS ARE VERY FAVORABLE FOR SCATTERED
THUNDERSTORMS PRODUCING DAMAGING WIND...VERY HEAVY RAINFALL...AND
ISOLATED LARGE HAIL ACROSS ALL OF THE NORTH COUNTRY THIS AFTERNOON
INTO THIS EVENING. FOR THOSE WITH OUTDOOR ACTIVITIES
PLANNED...KEEP CURRENT ON THE THUNDERSTORM POTENTIAL ESPECIALLY
DURING THIS AFTERNOON AND EVENING. HAVE A PLAN OF ACTION IF
THREATENING WEATHER APPROACHES YOUR LOCATION.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

BANACOS
Local storm report, Aug 2, 10:27 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
1127 AM EDT WED AUG 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     SWANTON                 44.92N 73.12W
08/01/2006                   FRANKLIN           VT   TRAINED SPOTTER

            FIVE- TO SIX-INCH DIAMETER TREE LIMB DOWN.

1024 PM     TSTM WND DMG     DERBY CENTER            44.95N 72.13W
08/01/2006                   ORLEANS            VT   LAW ENFORCEMENT

            TREES DOWN.

1030 PM     TSTM WND DMG     HIGHGATE SPRINGS        44.97N 73.10W
08/01/2006                   FRANKLIN           VT   TRAINED SPOTTER

            NUMEROUS TREES DOWN. WINDS ESTIMATED AT 60 TO 65 MPH.

1030 PM     TSTM WND DMG     HOLLAND                 44.97N 72.00W
08/01/2006                   ORLEANS            VT   LAW ENFORCEMENT

            TREES DOWN.

1040 PM     TSTM WND DMG     SWANTON                 44.92N 73.12W
08/01/2006                   FRANKLIN           VT   TRAINED SPOTTER

            TREE DOWN ARCROSS ROUTE 78 IN SWANTON.

1040 PM     TSTM WND DMG     1 NE CANAAN             45.01N 71.52W
08/01/2006                   ESSEX              VT   LAW ENFORCEMENT

            TREES DOWN IN BEECHER FALLS

1130 PM     TSTM WND DMG     SUTTON                  44.63N 72.03W
08/01/2006                   CALEDONIA          VT   COUNTY OFFICIAL

            TREES DOWN ON TOWN ROADS REPORTED BY TOWN OFFICIALS

1140 PM     TSTM WND DMG     LOWELL                  44.80N 72.45W
08/01/2006                   ORLEANS            VT   POST OFFICE

            NUMEROUS TREES DOWN IN MULTIPLE AREAS.

0335 AM     TSTM WND DMG     SWANTON                 44.92N 73.12W
08/02/2006                   FRANKLIN           VT   UTILITY COMPANY

            TREES DOWN AND POWER OUTAGES

&&

SLW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, Eastern Addison

When
August 2, 11:00 AM EST to 5:00 PM EST
Where
Eastern Addison forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Heat, Eastern Rutland

When
August 2, 11:00 AM EST to 5:00 PM EST
Where
Eastern Rutland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Heat, Orange

When
August 2, 11:00 AM EST to 5:00 PM EST
Where
Orange forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Heat, Washington

When
August 2, 11:00 AM EST to 5:00 PM EST
Where
Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Heat, Western Addison

When
August 2, 11:00 AM EST to 5:00 PM EST
Where
Western Addison forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Heat, Western Rutland

When
August 2, 11:00 AM EST to 5:00 PM EST
Where
Western Rutland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Heat, Windsor

When
August 2, 11:00 AM EST to 5:00 PM EST
Where
Windsor forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531568, 5531569, 5531570, 5531571, 5531572, 5531573, 5531574.